Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 5, 2018, 4:27 PM CST for Bolivar County, Sunflower County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2018, 4:27 PM CST (22:27 UTC)
- Expired
- Mar 5, 2018, 5:15 PM CST
- In force
- 48 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bolivar County, MS, Sunflower County, MS
The radar
The Little Rock radar (KLZK), 166 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
990
WUUS54 KJAN 052227
SVRJAN
MSC011-133-052315-
/O.NEW.KJAN.SV.W.0017.180305T2227Z-180305T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
427 PM CST MON MAR 5 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northern Sunflower County in northwestern Mississippi...
Bolivar County in northwestern Mississippi...
* Until 515 PM CST
* At 427 PM CST, a severe thunderstorm was located near Mound Bayou,
or 7 miles southwest of Shelby, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Shelby around 430 PM CST.
Mound Bayou around 435 PM CST.
Renova around 440 PM CST.
Ruleville, Drew and Parchman around 455 PM CST.
Other locations impacted by this severe thunderstorm include
Doddsville, Winstonville, Beulah, Pace and Merigold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3393 9045 3350 9045 3369 9123 3370 9121
3371 9116 3367 9110 3368 9103 3372 9106
3371 9113 3373 9115 3377 9115 3378 9113
3377 9111 3378 9105 3376 9103 3378 9099
3380 9100 3382 9105 3387 9107 3399 9095
TIME...MOT...LOC 2227Z 278DEG 31KT 3386 9082
HAIL...1.00IN
WIND...60MPH
$$
DB2 follow-up statements
378
WWUS54 KJAN 052250
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
450 PM CST MON MAR 5 2018
MSC011-133-052315-
/O.CON.KJAN.SV.W.0017.000000T0000Z-180305T2315Z/
Sunflower MS-Bolivar MS-
450 PM CST MON MAR 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR NORTHERN SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES...
At 450 PM CST, a severe thunderstorm was located near Drew, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Drew and Parchman around 455 PM CST.
Other locations impacted by this severe thunderstorm include Pace,
Doddsville and Merigold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3393 9045 3350 9045 3366 9103 3395 9069
TIME...MOT...LOC 2250Z 278DEG 31KT 3383 9058
HAIL...1.00IN
WIND...60MPH
$$
DB246
WWUS54 KJAN 052308
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
508 PM CST MON MAR 5 2018
MSC011-133-052318-
/O.EXP.KJAN.SV.W.0017.000000T0000Z-180305T2315Z/
Sunflower MS-Bolivar MS-
508 PM CST MON MAR 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES WILL EXPIRE AT 515 PM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.
LAT...LON 3393 9045 3350 9045 3366 9103 3395 9069
TIME...MOT...LOC 2308Z 278DEG 31KT 3381 9040
$$
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 12:35 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Mar 5, 12:35 PM CST, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1235 PM CST Mon Mar 5 2018 ...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING... .UPDATE... Updated for 18Z aviation discussion. && .AVIATION... 18Z TAF discussion: To begin the period, a mix of VFR to MVFR ceilings with broken cloud decks across the region with bases ranging from around 2500 to 4000 feet. Passing showers early this afternoon are not expect to impact flying conditions at the TAF sites, but the chances for heavier showers and thunderstorms increase by 21Z to 03Z this evening as a cold front moves into the region. Gusty winds as well as lowered ceilings and reduced visibility can be expected beneath these heavier showers or storms. A wind shift to northerly winds and improving ceilings can be expected behind the cold front. /NF/ && .DISCUSSION... Overall not much has changed in our thinking for potential thunderstorms this afternoon and evening. As greater instability develops this afternoon, convergence along the approaching front should be enough for some convective initiation in around western to central Louisiana. Around 40 to 50 kts of 0-6km shear will be sufficient for storms to become organized, including the possibility for supercells. The primary hazards with any severe storms will be damaging wind gusts up to 60 mph and hail up to the size of quarters. Weaker low-level shear and instability will be limit the threat for tornadoes, but one can't be ruled out As storms move east toward and into our forecast area this afternoon and evening, the environment will progressively become less supportive for severe weather. See our latest graphics for exact timing and location details, but generally the Interstate 55 corridor and midnight are the extent for where and when severe threat will diminish. Some near-term forecast elements have been tweaked to account for latest trends. Prior discussion below: Today and tonight: Early morning water vapor imagery/RAP analysis showed the circulation around a closed low over eastern Montana that will continue tracking southeast today. Early morning surface analysis had a 1000mb low along the Kansas/Nebraska state line that is progged to track north northeast and become a nearly stacked low pressure system that will drop a cold front across our CWA tonight. Models continue to show that a marginally favorable environment will exist for strong to severe thunderstorms late afternoon into the evening along and just ahead of the approaching cold front. The 00Z Monday JAN sounding had a PWAT less than three quarters of an inch and our surface dew points were running in the mid 40s. A gusty south wind today will work to pool low to mid 60 degree dew points and PWATs near and inch and a half back across our western zones by late afternoon while breaks in the clouds allow temperatures to climb in the low to mid 70s. This will contribute to MLCAPE values of 500-1000j/kg in an environment where deep layer shear will be supportive for storms to develop into supercells. Low-level shear continues to look fairly weak and unidirectional limiting the tornado risk, with damaging wind and hail being the main threats. Timing is perhaps a tad slower than previous model run; hi-res models suggest storms moving into our western zones after 3pm with the cold front itself into our northwest most zones before 6pm. Instability will wain through the evening and the potential for strong to severe storms will decrease the farther east into our CWA they progress. The cold front is expected to be near the Natchez Trace by midnight and push southeast of our CWA by sunrise Tuesday morning. Cooler and drier air will filter into our CWA in the wake of the cold front. The rain will end from the northwest through the night and the skies will begin clearing from the northwest after midnight. Tuesday morning lows will be back in the lower 40s over the Delta region with mid 50s across the southeast. /22/ Tuesday though next weekend: Confidence continues in cooler than normal temperatures and potential for patchy frost and light freeze by mid-late week (Wednesday & Thursday nights) in the wake of the cold front tonight. Expect this cold front to be situated just south of our area and closing in on the Gulf Coast. Just along and in the wake, expect light lingering showers to be possible in the Pine Belt through mid- morning Tuesday before exiting by mid-late morning. In addition, as much drier air filters in, expect clouds to quickly filter through and out of the area by midday Tuesday and a nice rest of the afternoon will be in store. We should be able to warm nicely in the wake of the cold front, near or slightly above normals in the mid- upper 60s areawide. As the strong trough digs southeast through the mid-Mississippi Valley and northwest flow continues, expect cooler thermal profiles and colder than normal highs on Wednesday only in the low-mid 50s in the north to upper 50s in the south. It continues to look likely that patchy frost and possibly a light freeze are possible both Wednesday and Thursday nights as strong high pressure (~1025-1030mb) builds just to our west and near record low PWs (less than a quarter inch) build into the region. This will favor very strong radiational cooling over the area. The only question mark will be how strong the pressure gradient will be and if this will keep winds up overnight. Regardless, we should have enough low-level moisture for a widespread patchy frost areawide and some potential for frost and light freeze across the east-northeast (mainly along and east of Grenada-Laurel line) both Wednesday & Thursday nights. Elsewhere, as high pressure builds east, expect the potential for patchy frost to drift away from the MS River and the westward extent to be mainly east of the river. We haven't passed the last freezes for the region but these will be more impactful to blooming vegetation. Due to widespread greening of vegetation and blooming due to extreme warming in late February, going to continue mention in the HWO/graphics of the Elevated risk area for the region mentioned earlier across east-northeast Mississippi with Limited risk area to the west on both nights & drifting east Thursday. Expect a quick warmup by late week as high pressure builds east through the region and return flow brings increasing warmth and moisture advecting into to the ArkLaMiss region. It looks as though enough moisture will move in to gradually bring increasing clouds and rain chances by end of the work week. As a trough digs down through the northern Rockies & northern Plains while a strong mid- upper level jet swings through the Desert southwest & towards our area, expect a strong frontal system to develop over the region by next weekend. This will bring inclement weather through the weekend and a system that we will have to keep a close eye on, due to shear & instability profiles. Main takeaway will be increasing rain and storm chances into next weekend while clearing out by late weekend- early next week. There are still some specifics and model disagreement to iron out over the next several days, so stay tuned. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 49 68 38 55 / 61 94 10 0 Meridian 50 66 39 57 / 32 94 19 0 Vicksburg 48 68 39 56 / 77 90 4 0 Hattiesburg 54 67 41 60 / 12 94 69 0 Natchez 49 68 40 56 / 63 94 12 0 Greenville 43 66 37 52 / 75 54 1 0 Greenwood 44 65 37 52 / 71 80 3 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/22/DC
Hazardous weather outlook, Mar 5, 4:23 AM CST, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 423 AM CST Mon Mar 5 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>043-047>049- 053>055-059>063-061030- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Humphreys-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-Rankin- Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln- Lawrence- 423 AM CST Mon Mar 5 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight Isolated severe thunderstorms are possible late this afternoon and evening. The primary hazards from these storms will be hail up to quarter size and damaging wind gusts. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A light freeze is possible early Thursday and Friday mornings, especially over areas of Mississippi north of Interstate 20 and east of Interstate 55. Elsewhere across the area, patchy frost will be possible Thursday and Friday mornings. After an early start to the growing season, these conditions could cause damage to unprotected sensitive vegetation early Thursday and early Friday. This potential weather event is still several days away and the timing and impacts will likely be adjusted in later forecasts. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ018-019-025>033-036>039-044>046-050>052-056>058-064>066- 072>074-061030- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Leake- Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 423 AM CST Mon Mar 5 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A light freeze is possible early Thursday and Friday mornings, especially over areas of Mississippi north of Interstate 20 and east of Interstate 55. Elsewhere across the area, patchy frost will be possible Thursday and Friday mornings. After an early start to the growing season, these conditions could cause damage to unprotected sensitive vegetation early Thursday and early Friday. This potential weather event is still several days away and the timing and impacts will likely be adjusted in later forecasts. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 5:35 PM CST | Special Weather Statement | JAN | Grenada | 55 min |
| Mar 5, 5:51 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Montgomery | 39 min |
| Mar 5, 5:53 PM CST | Severe Thunderstorm Warning | JAN | Warren | 52 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.